Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Memphis, TN

April 6, 2003Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 6, 2003, 2:38 PM CDT for Clay County, Greene County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 2:38 PM CDT (19:38 UTC)
Expired
Apr 6, 2003, 3:15 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Clay County, AR, Greene County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 11:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 535 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
535 m²/s²
0-3 km storm-relative helicity
736 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 061938
SVRMEM
ARC021-055-062015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
237 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLAY COUNTY IN EASTERN ARKANSAS
  NORTHERN GREENE COUNTY IN EASTERN ARKANSAS

* UNTIL 315 PM CDT.

* AT 234 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  LAFE...MOVING NORTHEAST AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 315 PM CDT INCLUDE...
  MARMADUKE...
  RECTOR...HICKORIA...
  GREENWAY...MCDOUGAL...
  PIGGOTT...POLLARD...
  ST. FRANCIS...

.HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE COVER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3620 9071 3608 9056 3615 9026 3630 9006
          3650 9019 3650 9045

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 9:45 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 6, 9:45 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
945 AM CDT SUN APR 6 2003

A WARM FRONT OVER CNTRL MS WILL CONT TO MOVE NWD TDY. THE BOUNDARY
WILL REACH NRN MS AROUND MIDDAY AND TO THE TN/MS BORDER AROUND 00Z.
A SFC LOW WILL TRACK ALONG THE BOUNDARY LATE TNT.

ELEVATED TSTMS ARE ALREADY OCCURRING WITH THE MAIN THREAT THIS
MORNING BEING LARGE HAIL. AS THE BOUNDARY MOVES NWD LATER TDY...SFC
INSTABILITY WILL INCREASE AND THE RISK OF STORMS CONTAINING DAMAGING
WINDS AND POSSIBLE TORNADOES WILL EXIST THIS AFTERNOON AND
EVENING...ESPECIALLY IN THE SRN 2/3RDS OF THE CWA.

WILL CONTINUE TO MONITOR THE SITUATION AND UPDATE FCSTS AND OUTLOOK
PRODUCTS AS NEEDED THROUGHOUT THE DAY.

.MEG...NONE.

SWC
Hazardous weather outlook, Apr 6, 11:55 AM CDT, 2 hours 43 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 AM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT SOUTH OF A CLARKSDALE TO OXFORD TO TUPELO LINE IN NORTH
MISSISSIPPI.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR THE REST OF NORTH MISSISSIPPI...THE EXTREME SOUTHERN
COUNTIES OF WEST TENNESSEE AND A PORTION OF EAST ARKANSAS ALONG AND
SOUTH OF INTERSTATE 40. THE MODERATE RISK AREA INCLUDES
MEMPHIS...CLARKSDALE...CORINTH...OXFORD AND TUPELO.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE
MID-SOUTH. THE SLIGHT RISK AREA INCLUDES JONESBORO...DYERSBURG AND
JACKSON.

SEVERE THUNDERSTORMS ARE ALREADY OCCURRING AND WILL CONTINUE THROUGH
THE AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT FROM
CLARKSDALE AND TUPELO ON NORTHWARD WILL BE VERY LARGE HAIL.
HOWEVER...DAMAGING WINDS AND ISOLATED TORNADOES CANNOT BE TOTALLY
RULED OUT LATER THIS AFTERNOON. THE RISK OF TORNADOES AND DAMAGING
WINDS SIGNIFICANTLY INCREASES SOUTH OF CLARKSDALE...OXFORD AND
TUPELO. THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM NOW THROUGH
MIDNIGHT...BUT A FEW SEVERE STORMS MAY LINGER AFTER MIDNIGHT IN
NORTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, Apr 6, 11:55 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 AM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    MORO                      AR   1.75 INCH HAIL
04/06/03   LEE(AR)                        MARBLE SIZE COVERING
                                          GROUND.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:38 AM CDTSevere Thunderstorm WarningMEGLawrence37 min
Apr 6, 10:59 AM CDTSevere Thunderstorm WarningMEGLee31 min
Apr 6, 11:21 AM CDTSevere Thunderstorm WarningMEGSt. Francis39 min
Apr 6, 11:47 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross43 min
Apr 6, 12:13 PM CDTSevere Thunderstorm WarningMEGMississippi, Poinsett47 min
Apr 6, 12:45 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene45 min
Apr 6, 1:00 PM CDTSevere Thunderstorm WarningMEGMississippi45 min
Apr 6, 1:09 PM CDTSevere Thunderstorm WarningMEGClay36 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.